MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH
Catalog Number 1190200
Medical Device Problem Codes Inadequate Instructions for Healthcare Professional (1319); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As per medwatch form, "incompatible mesh was placed in patient.Patient was brought back to surgery hours later to replace with a mesh that could be placed adjacent to the bowel.There were no complications replacing the mesh.It was discovered the initial mesh placed could not be placed next to the bowel.During our event review we discovered that the mesh products have nearly the same name and packaging.Phasix and phasix st.There is no description on the mesh package label that indicates if one or the other product can or cannot be placed next to the bowel.Both products are biologics.The product rep knew which mesh could be placed by the bowel.However we could not quickly reach the product rep through the company website phone numbers.It took several phone calls and transfers.Second, the instructions inside the package do indicate whether or not the mesh can be placed next to the bowel.However, this instruction is inside a product that is many thousands of dollars and the team didn't want to waste an expensive product by opening it.We later discovered the outer package can be opened for the instructions without compromising the integrity of the mesh product.Our request and suggestion is that the product outer package indicate whether or not the product can be placed next to the bowel.Also consider names that are different and perhaps greater differentiation in packaging color or look and feel to assist surgeons and operating room teams in correct implant selection.Also if there is a phone number on the web site for operating room teams to call for product use support please make that prominent.Reference report: mw5146013".
 
Additional Manufacturer Narrative
The user facility reached out to our sales representative on the day of the event.The surgeon who implanted the phasix mesh was unfamiliar with phasix and phasix st products.She had not used it before.Other surgeons at the facility are users of the products.Our sales representative has performed in-service training with the hospital staff to prevent recurrence and build understanding on the proper use of phasix and phasix st products.The instructions-for-use are contained within the product carton.The user did not refer to the ifu instructions after opening the outer carton and prior to opening the sterile package containing the implant.It should be noted that the ifu can be obtained in the carton without compromising the sterile integrity of the implant.The ifu contains all of the information needed to determine the indications, contraindications and warnings to ensure proper use of the product by a qualified medical professional.The warnings include, "phasix mesh must not be put in direct contact with bowel or viscera." review of manufacturing records confirms product was manufactured to specification, with no indication of a manufacturing related cause for the event reported.The issue was caused by a user error.This mdr represents the phasix mesh (mw5146012).An additional mdr was submitted to represent the phasix st mesh (mw5146013).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key18014107
Report Number1213643-2023-00390
Device Sequence Number12629901
Product Code OOD
UDI-Device Identifier00801741077678
UDI-Public(01)00801741077678
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/28/2024
Device Catalogue Number1190200
Device Lot NumberHUGR1786
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Initial Report FDA Received Date10/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown